Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Newport/Morehead City, NC

July 6, 2017Beaufort County, Martin County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 6, 2017, 8:13 PM EDT for Beaufort County, Martin County, Pitt County, North Carolina. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 8:13 PM EDT (00:13 UTC)
Expired
Jul 6, 2017, 9:15 PM EDT
In force
62 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaufort County, NC, Martin County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 97 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:23 PM EDTTSTM WND GST 71Greenville, NC
Jul 6, 8:30 PM EDTTSTM WND GST 56Greenville, NC
Jul 6, 8:55 PM EDTTSTM WND DMG2 Se Old Ford, NCBEAUFORT COUNTY D.O.T. REPORTED A TREE DOWN ACROSS CALF BRANCH ROAD. TIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1726 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS52 KMHX 070013
SVRMHX
NCC013-117-147-070115-
/O.NEW.KMHX.SV.W.0027.170707T0013Z-170707T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
813 PM EDT THU JUL 6 2017

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Central Pitt County in eastern North Carolina...
  Southeastern Martin County in eastern North Carolina...
  Northwestern Beaufort County in eastern North Carolina...

* Until 915 PM EDT

* At 813 PM EDT, a severe thunderstorm was located over Greenville,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Greenville, Washington, Winterville, River Road, Pinetown, East
  Carolina University, Pitt Greenville Airport, Dowdy Ficklen
  Stadium, Chocowinity, Washington Park, Grimesland and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3550 7747 3565 7751 3583 7691 3551 7681
TIME...MOT...LOC 0013Z 252DEG 28KT 3559 7740 

HAIL...1.00IN
WIND...60MPH
 
$$

Heden
2 follow-up statements
853 
WWUS52 KMHX 070045
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
845 PM EDT THU JUL 6 2017

NCC013-117-147-070115-
/O.CON.KMHX.SV.W.0027.000000T0000Z-170707T0115Z/
Pitt NC-Martin NC-Beaufort NC-
845 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHEASTERN PITT...SOUTHEASTERN MARTIN AND NORTHWESTERN BEAUFORT
COUNTIES...

At 845 PM EDT, a severe thunderstorm was located 8 miles northwest 
of Washington, moving east at 40 mph.  A 56 MPH wind gust was 
reported with this storm when it moved through the Greenville 
Airport. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Washington, River Road, Pinetown, Chocowinity, Washington Park and
Grimesland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3551 7681 3550 7724 3571 7730 3583 7691
TIME...MOT...LOC 0045Z 252DEG 34KT 3567 7711 

HAIL...1.00IN
WIND...60MPH
 
$$

Heden
828 
WWUS52 KMHX 070106
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
906 PM EDT THU JUL 6 2017

NCC147-070115-
/O.CAN.KMHX.SV.W.0027.000000T0000Z-170707T0115Z/
Pitt NC-
906 PM EDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PITT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3560 7709 3575 7711 3578 7690 3562 7684
TIME...MOT...LOC 0105Z 260DEG 39KT 3569 7693 

$$

NCC013-117-070115-
/O.CON.KMHX.SV.W.0027.000000T0000Z-170707T0115Z/
Martin NC-Beaufort NC-
906 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHEASTERN MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 905 PM EDT, a severe thunderstorm was located near Pinetown, or 
11 miles northeast of Washington, moving east at 45 mph.  This storm 
has produced a 71 MPH wind gust near Greenville.  

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Martin and northwestern Beaufort Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3560 7709 3575 7711 3578 7690 3562 7684
TIME...MOT...LOC 0105Z 260DEG 39KT 3569 7693 

HAIL...1.00IN
WIND...60MPH
 
$$

Heden

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:30 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 6, 6:30 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
630 PM EDT Thu Jul 6 2017

.SYNOPSIS...
Bermuda high pressure will remain anchored offshore through
Friday with a weak surface trough over central North Carolina.
A weak cold front will approach from the west Saturday, then
stall and dissipate along the coast Monday into Tuesday.

&&

.NEAR TERM /Tonight/...
As of 630 PM Thu...Only change to fine tune pop trends through
the evening. Have lowered pops early this eve as the isolated
sea breeze activity has all but dissipated. Additional isolated
storms may encroach on the coastal plain counties after 9pm so
have indicated a 20 pop for the western zones around this time,
then speading east to the coast later this evening, though all
areas should become dry after 06Z with loss of heating.

Previous discussion...As of 330 pm Thursday...The latest sfc
analysis is showing the frontal boundary over the SE region of
VA, meanwhile a sfc trough over central NC. Today has been a
very warm and moist day with PW around 2.oo inches. The area can
still develop an isolated to scattered showers/thunderstorms
along the seabreeze as moderate instability and differential
heating is at its peak. Any showers/isolated thunderstorm may
produce locally heavy downpours.

If any showers/thunderstorm develop late afternoon, expect them to
diminish with the loss of surface heating, but there will be another
round of showers and thunderstorms as a shortwave moves into the
Appalachians. Hi-res models are showing the shortwave energy
interacting with the sfc trough, producing additional QPF moving
from West to East this evening. Most of the showers/thunderstorms
should diminish before midnight and remain dry overnight. At the
same time as this shortwave moves into the region, an area of low
pressure will lift north and west of our forecast area (crossing the
Mid-Atlantic region) will cause the pressure gradient to tighten.
Expect SW winds around 10 mph inland overnight to 15-25 mph along
the coast... this will inhibit any fog development overnight. Expect
another mild night with overnight lows in the mid/upper 70s inland
to near 80 along the coast.

&&

.SHORT TERM /FRIDAY/...
As of 330 PM Thursday... Friday morning will start out dry, but
by the afternoon expect scattered showers and thunderstorms to
develop as a shortwave approaches the area from the west. there
will be good instability across Eastern NC with CAPE values
exceeding 3000 J/KG, lift index around -8C and 0-6km shear 20-25
knots, plus with decent upper level support may lead to more
organized thunderstorms with possible linear lines. This can
cause some gusty damaging winds and heavy downpours as precip
values will be around 2 inches.

Friday will be another hot day with highs reaching into the 90s
inland and upper 80s to near 90 along the coast with heat index
values ranging 100-103.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 300 PM Thursday...Hot conditions will continue into
Saturday, then a weak cold front and broad upper troughing over
eastern US will moderate temps Sunday-Monday. Front will
dissipate Tuesday as upper flow returns to zonal, then more
troughing expected Wed-Thu.

Fri night....Scattered to broken line of storms possibly moving
into area early evening ahead of surface front and initial short
wave with upper trough. Activity may persist along coast
overnight with continued short wave energy, and POPs will
reflect higher chances inland early evening, shifting to coast
overnight. Another muggy night with lows mid to upper 70s.

Sat through Mon...No big changes with the forecast as a massive
ridge sets up over the west and a mean trof across the east.
This will be enough to keep daily chances for precipitation in
the forecast. A weak front will drift into the region over the
weekend then dissipate early next week. Mdls show higher
moisture twrd coast with less inland so have higher chc pops
cst...espcly at night. Hot temps into the 90s again inland Sat
ahead of the front then a bit cooler with mainly 80s Sunday thru
Monday as hgts drop. Lows still mainly in the 70s but some
readings around 70 for inland sections.

Wed and Thu...Some timing diff with mdls but appears another
decent short wave will approach/cross mid week and this could
lead to better convective coverage, but given uncertainty kept
pops aob 40 percent. Highs shld cont 85 to 90 with lows in the
70s.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term /Through 18Z Friday/...
As of 630 PM Thursday...High confidence for VFR conditions will
dominate the TAF period. Gradients tighten tonight bringing SW
5-10 knots prohibiting the development of fog development. VFR
conditions will continue to prevail Friday with scattered afternoon
showers and thunderstorms.

Long Term /Fri night through Tuesday/...
As of 300 PM Thursday...While VFR will be the prevailing
aviation condition through the long term, there will bouts of
sub VFR conditions in showers/thunderstorms, especially Fri
evening and again Saturday night/Sunday. There will also be
occasional sub-VFR conditions during the early morning hours
with threat for stratus and fog.

&&

.MARINE...
Short Term /Through Friday/...
As of 345 pm Thursday...Latest buoy observations are showing SW
winds 5-15 knots and seas 2-4 ft across the waters. Gradient
will begin to tighten this evening as an area of low pressure
moves across the mid-Atlantic states with winds gradually
increasing to around 10-20 KT northern waters and inland rivers
to 20-25 KT south of Oregon Inlet and the Pamlico Sound by
around midnight tonight. Seas will build to 4-7 ft south of
Oregon Inlet and 3-5 ft north late tonight. Small Craft Advisory
remains in effect for the waters south of Oregon Inlet and
Pamlico Sound starting late tonight and continuing through
Saturday.

.Long Term /Fri night through Tuesday/...
As of 300 PM Thursday...Gusty SSW winds will cont Fri night
into Sat ahead of cold front with speeds 15 to 25 kts and some
gusts 20 to 30 kts. SCA will cont thru late Fri night Pamlico
Sound and into Sat night central and srn cstl wtrs. Seas will
build to 5 to 8 feet highest outer central waters. As front gets
closer and stalls Sat night and Sun winds will diminish to less
than 15 kts with dir cont from SW srn tier and becoming
variable to onshore nrn tier. Seas will subside to 3 to 5 feet
late Sat night and 2 to 4 feet Sunday. The front will wash out
Mon-Tue with light SSW winds developing all wtrs Monday and
increasing to 10-15 KT Tuesday. Seas 2 to 4 feet...highest outer
central/srn wtrs.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from midnight tonight to 4 AM EDT Sunday
     for AMZ152-154-156-158.
     Small Craft Advisory from midnight tonight to 2 AM EDT
     Saturday for AMZ135.

&&

SYNOPSIS...BM
NEAR TERM...TL/BM
SHORT TERM...BM
LONG TERM...JBM
AVIATION...JBM/TL
MARINE...JBM/BM
Hazardous weather outlook, Jul 6, 8:10 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
810 PM EDT Thu Jul 6 2017

NCZ029-044>047-079>081-090>094-080015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
810 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices are expected to reach 100 to 105 degrees Friday
afternoon.

Scattered showers and thunderstorms are expected across the region
Friday and Saturday. A few storms may become strong to marginally
severe with damaging wind gusts the primary threat. Storms could
also produce heavy rain which could lead to localized flooding in
low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-080015-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
810 PM EDT Thu Jul 6 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING From Cape Hatteras South To Surf City...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices are expected to reach 100 to 105 degrees Friday
afternoon.

Scattered showers and thunderstorms are expected across the region
Friday and Saturday. A few storms may become strong to marginally
severe with damaging wind gusts the primary threat. Storms could
also produce heavy rain which could lead to localized flooding in
low lying areas.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Heden

In the hours before

Special weather statement, Jul 6, 8:09 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
809 PM EDT THU JUL 6 2017

NCZ029-044-080-070045-
Beaufort-Martin-Pitt-
809 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITT...SOUTH CENTRAL
MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 809 PM EDT, a strong thunderstorm was located near Greenville,
moving east at 35 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Greenville, Washington, Winterville, East Carolina University, Pitt
Greenville Airport, Dowdy Ficklen Stadium, Grimesland and Simpson.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3549 7749 3562 7754 3577 7711 3556 7703
TIME...MOT...LOC 0009Z 249DEG 30KT 3558 7743

Heden

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:09 PM EDTSpecial Weather StatementMHXPitt36 min
Jul 6, 8:42 PM EDTSpecial Weather StatementMHXMartin, Washington48 min
Jul 6, 8:49 PM EDTSevere Thunderstorm WarningMHXMartin, Washington25 min
Jul 6, 9:17 PM EDTSpecial Weather StatementMHXWashington43 min
Jul 6, 9:25 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde, Tyrrell, Washington65 min
Jul 6, 10:01 PM EDTSpecial Marine WarningMHX59 min
Jul 6, 10:27 PM EDTSpecial Weather StatementMHXDare, Hyde, Tyrrell33 min
Jul 6, 10:52 PM EDTSpecial Marine WarningMHX53 min
Jul 6, 11:10 PM EDTSpecial Weather StatementMHXDare35 min
Jul 6, 11:18 PM EDTSpecial Marine WarningMHX27 min
Jul 6, 11:38 PM EDTSpecial Weather StatementMHXDare52 min
Jul 6, 11:47 PM EDTSpecial Marine WarningMHX43 min
Jul 6, 11:50 PM EDTSpecial Marine WarningMHX55 min
Jul 7, 1:30 PM EDTHeat AdvisoryMHXDuplin5 hr
Jul 7, 2:51 PM EDTSpecial Weather StatementMHXBeaufort54 min
Jul 7, 5:37 PM EDTSpecial Weather StatementMHXPamlico23 min
Jul 7, 6:01 PM EDTSpecial Weather StatementMHXBeaufort44 min
Jul 7, 6:21 PM EDTSpecial Weather StatementMHXDare54 min
Jul 7, 7:05 PM EDTSpecial Weather StatementMHXPamlico55 min
Jul 7, 7:09 PM EDTSpecial Weather StatementMHXHyde66 min
Jul 7, 7:39 PM EDTSpecial Marine WarningMHX66 min
Jul 7, 7:51 PM EDTSpecial Weather StatementMHXPamlico39 min
Jul 7, 7:58 PM EDTSpecial Weather StatementMHXDuplin47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.